Thunderstorm Wind, Orange
- When
- July 17, 7:02 PM EST
- Where
- Orange County, 2.17 mi E of Pierces Shop
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.230, -78.010
Large tree limbs were down near Nasons.
An upper-level low over the Great Lakes provided and unstable atmosphere due to cold air aloft. Scattered showers and thunderstorms developed, and an isolated thunderstorm did become severe across central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level low over the Great Lakes provided and unstable atmosphere due to cold air aloft. Scattered showers and thunderstorms developed, and an isolated thunderstorm did become severe across central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 17, 3:42 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 442 PM EDT FRI JUL 17 2009 .SYNOPSIS... LOW PRESSURE WILL MOVE NORTHEAST ALONG A STALLED FRONTAL BOUNDARY SITUATED ACROSS THE MID ATLANTIC COAST TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE LOW PRESSURE SYSTEM. HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR THE REMAINDER OF THE WEEKEND. AN UPPER LOW PRESSURE TROUGH WILL KEEP THE WEATHER UNSETTLED FOR THE FIRST PART OF NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... CANCELLED REMAINDER OF COUNTIES IN OUR CWFA FOR SVR TSTM WATCH #592. CHANCES FOR SHOWERS/TSTMS WILL CONT THRU THIS EVENING WITH MAIN COLD FRONT OVER OH VLY APPROACHING LATE THIS EVENING/OVERNIGHT. ALTHOUGH WE CANNOT RULE OUT ISO SVR TSTMS ASSOCIATED WITH THE FRONT...CONDITIONS DONT SEEM FAVORABLE FOR WIDESPREAD SEVERE ACTIVITY. PREVIOUS DISCUSSION... CYCLOGENESIS TAKING PLACES AS ADVERTISED BY MODEL RUNS OF THE PAST 24 HOURS LATE THIS AFTERNOON OVER EASTERN VA. MOST PRECIP LOCATED ALONG AND EAST OF I-95 CORRIDOR...AND SEVERE THUNDERSTORM WATCH IS CANCELLED FOR ALL EXCEPT CHESAPEAKE BAY...LOWER MARYLAND...AND VA PIEDMONT. SURFACE COLD FRONT STILL BACK OVER OH/KY...AND WILL CROSS THROUGH THE AREA BETWEEN 0Z AND 4Z. SCATTERED SHRA/TSTM ACTIVITY POSSIBLE IMMEDIATELY AHEAD AND ALONG FRONT...THOUGH SEVERE THREAT LIMITED WITH ANY CONVECTION BEHIND SURFACE LOW. AFTER FROPA...WINDS WILL TURN TO WEST AND NORTHWEST...AND DRIER AIR FILTERS INTO THE AREA. TEMPERATURES WILL DROP TO SEASONAL 60S FOR MORNING LOWS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... UPPER TROUGH LIFTS NORTHWARD...LEAVING DRY WESTERLY FLOW SATURDAY FOR MOST OF CWA...WITH SURFACE HIGH PRESSURE BUILDING IN FROM THE WEST. ISOLATED UPSLOPE CONVECTION OVER EASTERN SLOPES OF HIGHER TERRAIN OUT WEST...THOUGH MOST OF THE AREA WILL STAY IN OVERALL SUBSIDENCE. ASIDE FOR AFTERNOON CU FIELD PARTICULARLY NORTH AND EAST...SUNNY SKIES SHOULD ALLOW TEMPS TO REBOUND TO M/U 80S EAST OF THE BLUE RIDGE...WITH U70S/L80S WESTERN ZONES. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... 1ST PART OF THE XNTD PORTION OF THE FCST WL BE INFLUENCED BY THE UPPER TROF...AND THE 2ND MORE BY THE SFC SUB TROP HIGH OFF THE CST. CD FNT WHICH WL MOVE THRU THE MID ATLC RGN TDA LOOKS TO REACH THE ATLC CST OVRNGT...AND THEN RMN STATIONARY AS IT IS CAUGHT IN A SSW-NNE RUNNING JET ON THE E SIDE OF THE UPPER LOW. THERE ARE SOME MINOR INULSES IN THE UPPER FLOW DURING THE EARLY PART OF NEXT WK...BUT NOTHING THAT IS GOING TO KICK THE BNDRY FAR FM THE CST. AS SUCH BLV THE XNTD WL HV XTNSV CLD CVR...ESPECIALLY E OF THE MTNS. MONTH OF JULY HAS BEEN HIGHLIGHTED SO FAR BY AN UPPER LVL RDG OVR THE SWRN U.S. W/ AN ERN U.S. TROF...AND XTND MDLS GNRLY IMPLY THAT PATTERN WL CONTINUE AS WE APPRCH THE END OF THE MONTH. BUT THERE ARE SOME HINTS THAT THE BERMUDA HIGH MAY TRY TO MAKE AN APPEARANCE DURG THE 2ND HALF OF THE WK AMND WARM THINGS UP A FEW DEGS. TEMP-WISE...XPCTG TEMPS TO REACH LM80S DURG THE 1ST PART OF THE WK W/ LOWS IN THE LM60S E OF THE MTNS...MU50S W. 2ND HALF OF WK MU80S W/ LOWS RANGING FM THE U50S HIGHLANDS TO L70S E OF I-95. PCPN-WISE...ITS HARD TO PINPOINT EXACT TIMING/POP CATEGORY FOR THE XTND THIS FAR OUT. NO REAL FORCING MECHANISM TO SPEAK OF..BUT ATMOSPHERE WL BE MID SUMMER MOIST W/ DWPTS RISING FM THE MU50S ERLY IN THE XTND TO U60S/L70S TOWARDS THE END OF THE WK. NCEP XTND DSCN POINTS OUT SOMETHING THAT I HAD IN THE BACK OF MY MIND - THAT W/ THE STATIONARY BNDRY ALONG THE ATLC CSTLN THIS MAY PRESENT THE OPPORTUNITY FOR RAFL EVERY DAY - JUN 06 PATTERN COMES TO MIND. THE LATTER PART OF THAT MONTH PRODUCED RECORD RAFL AT DCA AND CAUSED SIG FLOODING. IM CERTAINLY NOT WILLING TO FCST THAT YET. BUT SITUATION WL NEED TO BEAR WATCHING OVER NEXT FEW DAYS. FOR NOW IM KEEPING FCST AS TSTMS ARE PSBL EACH DAY NEXT MON-THU...TAPERING OFF NEXT FRI. && .AVIATION /21Z FRIDAY THROUGH WEDNESDAY/... TEMPO MVFR CONDITIONS IN SHRA/TSRA THROUGH 2Z OR SO. THEN CONDITIONS DRY OUT AND WINDS TRANSITION FROM S TO W AFTER MIDNIGHT. SUNNY SKIES TOMORROW AREAWIDE WITH WNW WINDS 10 TO 15 KTS...WITH SOME HIGHER GUSTS IN THE AFTERNOON. OUTSIDE OF AFTN/EVE TSTMS WX SHOULD BE VFR DURG THE XTND PD. && .MARINE... WINDS XPCTD TO RMN BLO SCA VALUES DURG THE XTND PD. BIGGEST PROB SHOULD BE CHC OF RAIN/TSTMS. SCA 22Z TODAY THROUGH 22Z SATURDAY. LOW PRESSURE PASSES OVER THE WATERS THIS EVENING...BRINGING SOME GUSTY WINDS AND NUMEROUS SHOWERS AND THUNDERSTORMS. COLD FRONT PUSHES THROUGH AFTER MIDNIGHT...BRINGING AN END TO RAINFALL AND SWITCHING WINDS TO THE WEST. WEST WINDS 10 TO 15 KTS WITH HIGHER GUSTS BEHIND THE FRONT...THUS SCA CONTINUES THROUGH SATURDAY. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SATURDAY FOR ANZ530>543. && UPDATE...KLEIN PREV DISC...SBK/WOODY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 600 PM EDT FRI JUL 17 2009 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 181000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 600 PM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT AN ISOLATED SEVERE THUNDERSTORM MAY STILL DEVELOP THIS EVENING AHEAD OF A COLD FRONT. GUSTY WINDS WOULD BE THE MAIN THREAT WITH THIS ACTIVITY. A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING...HOWEVER ANY SEVERE WEATHER REPORTS WOULD BE APPRECIATED. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-181000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 600 PM EDT FRI JUL 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT AN ISOLATED SEVERE THUNDERSTORM MAY STILL DEVELOP THIS EVENING AHEAD OF A COLD FRONT. GUSTY WINDS WOULD BE THE MAIN THREAT WITH THIS ACTIVITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING...HOWEVER ANY SEVERE WEATHER REPORTS WOULD BE APPRECIATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 215 PM EDT FRI JUL 17 2009 VAZ056-171900- SPOTSYLVANIA VA- 215 PM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORMS TO AFFECT SPOTSYLVANIA COUNTY... AT 214 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GLENORA...MOVING NORTHEAST AT 25 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BROKENBURG...LOGAN...PARKER...COOKSTOWN AND CHANCELLORSVILLE. WIND GUSTS OF 40 MPH CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. PELOQUIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 710 PM EDT FRI JUL 17 2009 WVZ501>504-180000- WESTERN GRANT WV-EASTERN GRANT WV-WESTERN MINERAL WV- EASTERN MINERAL WV- 710 PM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORMS TO AFFECT GRANT AND MINERAL COUNTIES... AT 710 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHWEST OF WILSON...MOVING EAST AT 20 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE BAYARD. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. PELOQUIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 742 PM EDT FRI JUL 17 2009 VAZ039-050-051-180030- ORANGE VA-MADISON VA-CULPEPER VA- 742 PM EDT FRI JUL 17 2009 ...STRONG THUNDERSTORMS TO AFFECT ORANGE...MADISON AND CULPEPER COUNTIES... AT 741 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TWYMANS MILL...MOVING SOUTHEAST AT 15 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE TWYMANS MILL...MADISON MILLS AND ORANGE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. PELOQUIN
The Sterling radar (KLWX), 95 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large tree limbs were down near Nasons.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187288.